MAUDE Adverse Event Report: EXACTECH, INC. MED, LEFT, 16 POST AUG UHMWPE GLENOID; PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED

EXACTECH, INC. MED, LEFT, 16 POST AUG UHMWPE GLENOID; PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED
Catalog Number 314-06-23
Medical Device Problem Codes Patient Device Interaction Problem (4001); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Inadequate Osseointegration (2646); Insufficient Information (4580)
Date of Event 03/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by the equinoxe shoulder study, a patient received a left anatomic total shoulder surgery and now four years post-operative is experiencing aseptic glenoid loosening.It is unknown what, if any, action was taken.The case report form indicates this event is definitely not related to devices and definitely related to procedure.The adverse event submission from the study states that the patient needs a revision.According to the information provided, the patient has degenerative arthritis in their left glenohumeral joint with posterior erosion.The company is not aware of a revision at the time of this investigation.No other information provided.
 
Additional Manufacturer Narrative
As a result of an fda inspection conducted in jan 2020, exactech, fei (b)(4), has committed to remediating 3 years of complaints (2017-2020).This mdr is being submitted as part of that remediation.Concomitant device(s) 310-02-41 - equinoxe, humeral head tall, 41mm (alpha); sn (b)(4).300-20-02 - equinox square torque define screw drive kit; sn (b)(4).300-01-13 - equinoxe, humeral stem primary, press fit 13mm; sn (b)(4).300-10-45 - equinoxe replicator plate 4.5mm o/s; sn (b)(4).Device remains implanted.The patient received a left anatomic total shoulder surgery on (b)(6) 2016.Four years post-operative, the patient experienced glenoid loosening.According to the information provided, the patient has degenerative arthritis in their left glenohumeral joint with posterior erosion.Exactech is not aware of a revision at the time of this investigation.Design-related issues: the design of the cage glenoid has been in the field since 2011.Exactech is aware of 20 similar complaint reports involving loosening of caged glenoids (16 revised, 4 non-revised) since 2011.The frequency of occurrence ranking scale is considered ¿very low¿.Therefore, this issue does not appear to be design related.Mfg-related issues: exactech is aware of one other complaint involving parts from this manufacturing lot.The manufacturing records for this device only exist in paper form and are stored in cardboard boxes at iron mountain.Due to risks associated with covid-19 transmission, the physical manufacturing records for this complaint will not be reviewed.Exactech will continue to monitor this complaint type and, if warranted, will escalate any positive trends to the corrections and removal committee (crc) for additional actions.A review of the risk management report (rmr) was conducted to ensure the risk was included and the occurrence is below the threshold.The rmr for this caged glenoid, 750-2002-039-rmr-implants rev r, was reviewed.The risk is captured in line 25.Corrective actions are not required because loosening of the prosthesis is listed in the product labeling (ifu 700-096-060 n), the occurrence rate is ¿very low¿, and the risk is captured in the rmr.The aseptic (non-infected) glenoid loosening reported was likely the result of patient conditions and an insufficient bond between the bone and implant.However, this cannot be confirmed as exactech is not aware of a revision at the time of this investigation; therefore, the devices were not available for evaluation.Postoperative component loosening is a known complication associated with total shoulder arthroplasty.Per complications of total shoulder arthroplasty (1), postoperative component loosening was the number one most frequent complication of total shoulder arthroplasty, with a prevalence of 39% and 6.3% of all shoulders.There are anywhere from 5% to 42% revision rates (unrestrained and restrained implants).Loosening of the humeral and glenoid components is a common event, accounting for 39% of complications.Factors that have been associated with glenoid stability have included the preservation of the subchondral plate, concentric reaming of the glenoid, biomaterial design and selection, and glenohumeral mismatch of the prosthetic.Bohashi, k.I., et al.Complications of total shoulder arthroscopy.Journal of bone and joint surgery, 88:2279-2292, october 2006.Ifu 700-096-060- there are device specific risks of fracture, migration, loosening, subluxation, or dislocation of the prothesis or any of its components, and any of which may require a second surgical intervention or revision.Ifu states: the surgeon shall become thoroughly familiar with the technique of implantation of the prostheses by: appropriate reading of the literature, and training in the operative skills and techniques required for surgery, and reviewing information regarding use of instrumentation.This device is used for treatment not diagnosis.Based on review of all available information, there is no evidence to reasonably suggest the reported event is related to any manufacturing issues or design issues.The patient has a loose glenoid that needs revision, as stated by study adverse event submission.Device specific risks include loosening which may require a second surgical intervention or revision.An investigation was conducted; the aseptic (non-infected) glenoid loosening reported was likely the result of patient conditions and an insufficient bond between the bone and implant.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected information.The following sections were corrected: a2 patients age, b5, b7 additional history, d1, d2a, d2b, d4 product change, d6b explant date, d10 concomitant devices, e1 additional information, g1 manufacture contact change, g3 revised date, g4 510(k), h6 impact, problem and component codes, h8, and h11 concomitants.(d10) reported concomitant devices: (b)(6) - equinoxe, humeral stem primary, press fit 13mm.(b)(6) - equinoxe, humeral head tall, 47mm (beta).(b)(6) - equinoxe replicator plate 4.5mm o/s.(b)(6) - med, left, 16 post aug uhmwpe glenoid.Should additional relevant information be obtained, a follow-up mdr will be submitted accordingly.
 
Event or Problem Description
Approximately 4 year(s), 1 month(s) and 26 day(s) post-operative of a left tsa, it was reported via clinical study that the patient experienced aseptic glenoid loosening.Loose glenoid, needs revision.According to the information provided, the patient has degenerative arthritis in their left glenohumeral joint with posterior erosion.The patient underwent a standard total revision, and the outcome of this event is now considered resolved.The clinical report indicates that this event is definitely not related to the device(s) and definitely related to the procedure.This was reported through clinical trial study data collection activities and no other information is available at this time.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The reason for the revision reported cannot be confirmed from the information provided but may be the result of glenoid loosening.Potential contributions of manufacturing, user, and patient-related considerations to the event could not be assessed as the devices were not available for evaluation and images, radiographs, relevant clinical information, and product information were not provided.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
MED, LEFT, 16 POST AUG UHMWPE GLENOID
Common Device Name
PROSTHESIS, SHOULDER, NON-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct.
gainesville FL 32563
Manufacturer Contact
geoff gannon
gainesville, FL 32653
MDR Report Key13932511
Report Number1038671-2022-00297
Device Sequence Number4730620
Product Code KWT
UDI-Device Identifier10885862228314
UDI-Public10885862228314
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K121220
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314-06-23
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date03/04/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2020
Supplement Date Received by Manufacturer11/15/2024
02/07/2025
Initial Report FDA Received Date03/28/2022
Supplement Report FDA Received Date11/21/2024
02/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.; SEE H11.
Patient Age67 YR
Patient SexMale
Patient Weight67 KG
Patient RaceWhite